Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

June 23, 2021La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jun 23, 2021, 7:39 PM MST for La Paz County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 7:39 PM MST (02:39 UTC)
Expired
Jun 23, 2021, 8:30 PM MST
In force
51 min
Issued by
NWS Phoenix, AZ

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 145 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 2.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS85 KPSR 240239
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
739 PM MST Wed Jun 23 2021
 
AZZ530-533-240330-
Parker Valley AZ-Central La Paz AZ-
739 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 830
PM MST...

At 739 PM MST, Doppler radar was tracking a strong thunderstorm near
Quartzsite, or 27 miles south of Parker, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quartzsite and Bouse. 

This includes the following highways...
AZ Interstate 10 between mile markers 9 and 29.
AZ Route 72 between mile markers 28 and 39.
AZ Route 95 between mile markers 98 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3355 11418 3365 11443 3394 11418 3392 11372
TIME...MOT...LOC 0239Z 225DEG 21KT 3374 11417 

$$

INS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 23, 6:02 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 23, 6:02 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
602 PM MST Wed Jun 23 2021

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Isolated to scattered showers and storms will continue through
this evening, but minimal rainfall is expected. Increasing high
pressure and drier conditions later in the week is expected to
push high temperatures back around 110 degrees over the lower
deserts by this weekend. Unsettled conditions will be possible
starting next week as increased moisture is likely to bring more
shower and thunderstorm chances.

&&

.DISCUSSION...
Many Phoenicians are rejoicing today as an axis of rich moisture
positioned over south-central AZ resulting in scattered light
showers. PWATs climbed from less than 1" yesterday up to 1.5-1.7"
this afternoon, which is above the 99th percentile for this time
of year. Objective analysis this afternoon does suggest MUCAPE
magnitudes are upwards of 500-1000 J/kg and sfc-6km around 40-50
kts. With this and the high moisture, you would think we would be
dealing with scattered to widespread organized elevated storms.
In reality, storms have been limited and rainfall amounts have
generally been 0.10" or less with rain rates up to 0.25"/hr in
stronger showers/storms (~45dBZ). Phoenix Sky Harbor, the official
observation station for Phoenix at least has measured over 0.15"
today. A couple of the limiting factors that are evident are the
high CIN values (~-100 to -200 J/kg) through south- central AZ and
the limited synoptic forcing. Areas of concern through the rest
of the afternoon will mostly be the areas that have seen greater
sunshine and heating, with chances for surface-based convection.
This includes southeast CA/southwest AZ and southeast AZ down
towards Tucson. Phoenix temperatures are still (2 PM MST) at
daily lows for the day in the upper-70s to low-80s (quite
refreshing!) while temperatures out west are in the upper-90s to
low-100s.

While showers and isolated storms in the Phoenix area generally
move east or north of the area, strong storms will be capable of
developing, that become surface based or develop over terrain
features in the locations mentioned above, through the rest of the
afternoon. Primary concerns with any storms will remain strong
downburst winds, capable of generating blowing dust, and
lightning. 12Z HREF 4-hr max wind with convection has maintained a
50% probability of speeds greater than 35 mph. Recent DCAPE
calculations and analysis is around 1000 J/kg, which supports the
strong downburst chances with storms. Localized gusts up to 45-55
mph cannot be ruled out. Minimal rainfall is still projected
through the rest of the afternoon and evening, generally
0.10-0.20" or less with locally higher possible in any prolonged
storm.

.PREVIOUS DISCUSSION...

Shower and thunderstorm chances (~10%) will continue across
Arizona through tonight, but the activity is likely to be fairly
isolated as the jet forced ascent is lost. For Thursday, models
now support the closed low just off the West Coast to become
mostly cut off from the main flow while beginning to drift back to
the south. An increasing west to east zonal upper level jet will
also start to shear out the upper level low Thursday night into
Friday, essentially bringing weakening zonal flow over our region
into the weekend. No matter how the upper level pattern evolves
over the next few days, flow in the lower and mid levels will turn
southwesterly with drying beginning by Thursday morning,
persisting through Friday. PWATs are forecast to drop to around
0.75" already by Friday afternoon when we will be back to full sun
and warming conditions.

A warming trend will commence on Thursday as we begin to dry out,
but temperature guidance is at least delaying the potential
excessive heat. High temperatures are likely to reach 110 degrees
by Saturday or Sunday with the western deserts potentially seeing
112-114 degrees by Sunday. While we are under the weak zonal flow
into the weekend, ensembles vehemently agree on another impressive
ridge of high pressure moving east southeastward over the Pacific
Northwest by Saturday, likely remaining nearly stationary through
early next week. Models also support the ridge expanding southward
this weekend, raising our heights and providing us with the
borderline excessive heat. However, this will also start to
increase easterly flow across our region likely providing gradual
moistening of the atmosphere starting Sunday. It is still a bit
early to know the extent of the moisture return and when it will
lead to more storm chances, but for now it seems the eastern AZ
high terrain may see chances as early as Sunday. With the ridge
likely remaining in place for several days, it seems likely we
will see easterly moist flow through early next week. Shower and
thunderstorm chances should then spread westward through Arizona
early next week. Early next week may be our first somewhat
widespread rainfall event of the monsoon season.

&&

.AVIATION...Updated at 0100Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Conditions have improved across the Valley early this evening.
Showers have moved east of the area and no significant weather is
anticipated the next several hours. However, in the wake of the
earlier shower activity, an easterly flow has developed. Some of
the hi-resolution guidance has captured this anomaly and suggests
it will persist overnight. For Thursday, drier air will move into
the region Thursday and thunderstorm impacts are not expected.

Southeast California/Southwest Arizona including KIPL and KBLH:

Some lingering thunderstorm activity will likely reinforce the
westerly flow at KBLH this evning. Strong storms west of KBLH
could generate wind gusts at the terminal up to 35 kt and areas of
blowing dust. Conditions are expected to improve later this
evening as the activity dissipates and moves northeastward.
Thereafter, diurnal winds will predominate, followed by breezy
conditions Thursday afternoon.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Expect drier conditions and a warming temperatures into this
weekend with highs climbing to around 110 degrees. Min RH values
will generally be in the single digits through this weekend with
overnight recoveries only to 15-25%. RHs then improve through
early next week with Min RHs around 10-15% Monday and 15-20%
Tuesday and Wednesday. Overnight recoveries improve to 30-40% by
Monday night. With the increased moisture, rain and storm chances
will increase as well, primarily across eastern districts. Aside
from any thunderstorm outflows next week, winds will follow
typical diurnal patterns with afternoon gusts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Benedict/Kuhlman

In the hours before

Local storm report, Jun 23, 6:08 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
608 PM MST WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     18 ESE DESERT CENTER    33.64N 115.11W
06/23/2021                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            SEMI-TRUCK BLOWN OVER ON I-10.

&&

INS
Special weather statement, Jun 23, 6:10 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
610 PM PDT Wed Jun 23 2021

CAZ565>567-240200-
Imperial County West CA-Imperial County Southeast CA-
Imperial Valley CA-
610 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 700 PM PDT...

At 609 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mt. Signal, or near El Centro, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.

Locations impacted include...
El Centro, Calexico, Brawley, Imperial, Holtville, Mt. Signal, El
Centro Naval Airfield, Heber, Alamorio and Seeley.

This includes the following highways...
CA Interstate 8 between mile markers 25 and 48.
CA Route 78 between mile markers 14 and 22.
CA Route 111 between mile markers 1 and 26.

LAT...LON 3292 11570 3305 11551 3290 11524 3266 11548
      3265 11572 3270 11583
TIME...MOT...LOC 0109Z 220DEG 25KT 3272 11562

SDB
Special weather statement, Jun 23, 6:16 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
616 PM PDT Wed Jun 23 2021

CAZ564-569-570-240200-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
616 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 700 PM PDT...

At 614 PM PDT, Doppler radar was tracking strong thunderstorms
between Desert Center and Blythe, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.

Locations impacted include...
Blythe, Nicholls Warm Springs, Blythe Airport and Midland.

This includes CA Interstate 10 between mile markers 122 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3341 11506 3352 11516 3372 11512 3390 11504
      3395 11478 3370 11468 3349 11474 3343 11478
TIME...MOT...LOC 0114Z 221DEG 10KT 3351 11503

SDB
Special weather statement, Jun 23, 6:34 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
634 PM MST Wed Jun 23 2021

AZZ530-531-533-CAZ569-570-240215-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
634 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 715 PM MST/715 PM
PDT/...

At 633 PM MST/633 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Ripley, or 35 miles north of Martinez Lake, moving
north at 20 mph.

Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.

Locations impacted include...
Blythe, Blythe Airport, Palo Verde, Ripley, Ehrenberg and East
Blythe.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 5.
CA Interstate 10 between mile markers 146 and 156.
CA Route 95 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3339 11448 3342 11473 3352 11473 3367 11472
      3375 11465 3375 11444 3352 11444
TIME...MOT...LOC 0133Z 176DEG 16KT 3347 11460

SDB
Special weather statement, Jun 23, 7:02 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
702 PM PDT Wed Jun 23 2021

CAZ564-569-570-240245-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
702 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 745 PM PDT...

At 702 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Nicholls Warm Springs, or 30 miles east of Desert
Center, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Blythe, Nicholls Warm Springs, Blythe Airport and Palo Verde.

This includes CA Interstate 10 between mile markers 125 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 11476 3331 11516 3348 11519 3381 11497
      3378 11459
TIME...MOT...LOC 0202Z 217DEG 17KT 3364 11488

INS
Special weather statement, Jun 23, 7:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
739 PM MST Wed Jun 23 2021

AZZ530-533-240330-
Parker Valley AZ-Central La Paz AZ-
739 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 830
PM MST...

At 739 PM MST, Doppler radar was tracking a strong thunderstorm near
Quartzsite, or 27 miles south of Parker, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quartzsite and Bouse.

This includes the following highways...
AZ Interstate 10 between mile markers 9 and 29.
AZ Route 72 between mile markers 28 and 39.
AZ Route 95 between mile markers 98 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3355 11418 3365 11443 3394 11418 3392 11372
TIME...MOT...LOC 0239Z 225DEG 21KT 3374 11417

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:01 PM MSTSpecial Weather StatementPSR44 min
Jun 23, 5:32 PM MSTSpecial Weather StatementPSRYuma43 min
Jun 23, 5:35 PM MSTSpecial Weather StatementPSR40 min
Jun 23, 6:16 PM MSTSpecial Weather StatementPSR44 min
Jun 23, 6:34 PM MSTSpecial Weather StatementPSRLa Paz41 min
Jun 23, 7:02 PM MSTSpecial Weather StatementPSR43 min
Jun 23, 8:01 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jun 23, 8:07 PM MSTSpecial Weather StatementPSR23 min
Jun 23, 8:43 PM MSTSpecial Weather StatementPSR32 min
Jun 24, 10:22 AM MSTSpecial Weather StatementPSR38 min
Jun 24, 10:59 AM MSTSpecial Weather StatementPSR46 min
Jun 24, 2:06 PM MSTSpecial Weather StatementPSRLa Paz39 min
Jun 24, 2:08 PM MSTSpecial Weather StatementPSR52 min
Jun 24, 2:40 PM MSTSpecial Weather StatementPSRLa Paz50 min
Jun 24, 4:06 PM MSTSpecial Weather StatementPSR54 min
Jun 24, 4:52 PM MSTSpecial Weather StatementPSRLa Paz38 min
Jun 23, 5:33 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside2 hr
Jun 23, 5:38 PM MSTSevere Thunderstorm WarningPSRRiverside37 min
Jun 23, 6:10 PM MSTSpecial Weather StatementPSRImperial50 min
Jun 23, 6:28 PM MSTAreal Flood AdvisoryPSRRiverside3 hr
Jun 23, 7:16 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside4 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.